The Best (and Worst) Cold Medicines Available Right Now, According to Doctors
So you've got a cold or the flu–now what?
The average American gets two to three colds a year, each lasting for nine to 14 miserable days, so it's no surprise that we spend billions of dollars on over-the-counter cold and flu remedies annually. Turns out that by and large, we're wasting our money. Evidence suggests that few head cold remedies—herbal, over-the-counter, or homeopathic—are likely to influence the course of a cold or the flu. That said, some do work. Here, a complete list of cold and flu remedies—both over-the-counter and all-natural—to help you kick the sniffles, or skip altogether.
Does it work? Maybe. Some evidence suggests that zinc lozenges (like and ) may ease symptoms and shorten the duration of the common cold, but most studies are small and don't provide "robust" evidence of benefit, says Joy P. Alonzo, PharmD, assistant professor of pharmacy practice at Texas A&M Health Science Center Irma Lerma Rangel College of Pharmacy. "I don't recommend it," she says.
And there may be a drawback to some forms of zinc: In 2009, taking zinc nasal products was linked to a permanent loss of taste and smell in some people. The FDA has warned consumers not to use three zinc-based nasal products, but that warning doesn't extend to oral products, like zinc tablets or lozenges.
Studies on whether the herb echinacea reduces the duration of the common cold are a mixed bag. So much depends on the treatment's preparation—juice, root-and-herb, or —which can vary widely. One study found that were about in shortening the length of a cold. What's more, echinacea is closely related to ragweed. Allergic reactions to oral echinacea—like rashes and gastrointestinal problems—are uncommon. But if you have ragweed-triggered seasonal allergies, you may be more likely to experience side effects with echinacea.
Do they work? Yes. Over-the-counter decongestants relieve stuffy sinuses by shrinking the blood vessels that stop up the nose. Choose a product that contains pseudoephedrine (like ). You'll have to ask for it at the pharmacy counter—in 2005, the FDA put limits on how much an individual can purchase because pseudoephedrine is commonly used to make methamphetamine. That said, the drug is safe for most people and among the most effective head cold remedies available. "The quick rule of thumb is if you can buy it without showing an ID, don't bother. It's not going to work," says Ally Dering-Anderson, clinical assistant professor of pharmacy practice at the University of Nebraska Medical Center. Those with high blood pressure should stick to spray-based decongestants such as . This won't stray into your bloodstream, says Alonzo.
Vitamin C in mega-doses comes brightly packaged as and , but there's no concrete evidence that large doses of C can reduce the duration or severity of colds or the flu. Vitamin C is water soluble, so anything over the recommended dietary allowance—which is 90 milligrams a day for men and 75 for women—will be eliminated from the body when you urinate. The better approach: Fill up on whole foods loaded with vitamin C, which are also loaded with other important nutrients to keep your body strong and healthy.
Expectorants such as thin the nasty mucus draining down the back of your throat, which helps you cough it up and out. These products can help, but the best expectorant may be as near as your kitchen sink. "All you need to do is drink more water," say Dering-Anderson. If you find water too bland for your tastes, try lemonade or tea, she says. You can also turn on the hot water in the shower and breathe it in or try a cool-mist humidifier.
RELATED: 8 Ways to Get Rid of Post-Nasal Drip
This homeopathic remedy claims to fight multiple symptoms of a head cold including "hacking cough" or "rattling/tickling cough." According to Alonzo, there's no data that show either way whether works. In fact, the National Institutes of Health says that there's that any homeopathic products work. Homeopathic products are not as tightly regulated as drugs.
Do they work? Yes. If your symptoms include runny nose and scratchy throat, an antihistamine may provide temporary relief. Often used to treat allergies, common brand names include Claritin, Zyrtec, and Benadryl. Claritin and Zyrtec aren't likely to make you drowsy. will, but that can be a good thing when you need to get some rest, says Dering-Anderson.
Does it work? Maybe. Another natural remedy for a head cold, consists of extracts from the black elderberry plant. One 2004 study reported that the extract by four days. But the study was small, involving only 60 people; the researchers relied on participants' own reports of how they were feeling; and it was funded by the manufacturer of the product.
A pain reliever may be the first thing you reach for when you come down with a cold, and with good reason. "Pain relievers for coughs and cold can be very effective," says Alonzo. They can also help with fever. Anti-inflammatory meds like or Motrin (ibuprofen) or Aleve (naproxen) have the advantage of reducing tissue inflammation, but you should take (acetaminophen) instead if you're taking blood thinners to prevent blood clots or if you have stomach problems, congestive heart failure, or asthma and nasal polyps.
is basically a dose of acetaminophen along with several other anti-cold ingredients and has a warning about the risk of liver damage if you take more than the recommended dose or mix with alcohol or other acetaminophen-containing products. Better bet: Take ibuprofen or acetaminophen alone and brew yourself a cup of tea or soup, says Dering-Anderson. You'll get the warm, soothing fluids without the extra drugs.
RELATED: 7 Healthy Chicken Soup Recipes
A hacking cough is one of the most disabling symptoms of cold or flu, and (abbreviated as "DM") may be able to help a little bit. But keep in mind that a cough can be part of the natural healing process. "It's your lungs saying to your brain, 'We've got to get this stuff out of here,'" says Dering-Anderson. "You can't turn off a cough and expect to get better."
Do they work? Yes, but… Combination products claim to treat all the nagging symptoms of colds and flu: pain, cough, sniffles, runny nose, you name it. The chemical cocktail may get the job done, but that doesn't mean you should use them—especially ones that contain acetaminophen. If you're taking other products with acetaminophen, it's just too easy to go overboard and run the risk of liver damage, says Dering-Anderson.
The main ingredient of this homeopathic remedy is heart and liver extract from the moscovy duck, which is native to Mexico, Central America, and South America. A 2012 on almost 50 years of research on oscillococcinum found "insufficient good evidence" to say that "oscillo," as it's affectionately called, has any effect on the treatment or prevention of the flu.
Does it work? Maybe. The same stuff used to ferment beer is sold in a supplement form under the name . In a 2010 study in The Journal of Alternative and Complementary Medicine, researchers from the University of Michigan and the company that makes the supplement found that people who took for 12 weeks had fewer colds than those taking a placebo. For those who did fall ill, the supplement had no effect on duration or severity. Brewer's yeast contains high amounts of vitamin B, which many folks believe has immune-boosting properties.
Does it work? No.
There's no research that shows ginger or having any concrete effect on flu symptoms or being a common cold remedy, says Alonzo. That said, sipping a steaming cup of tea or any other hot liquid may help you feel more comfortable.
RELATED: 7 Health Benefits of Ginger
The strong smell of eucalyptus oil may be why many people turn to this when they're congested and miserable. But the extract can actually be dangerous, says Alonzo. "If you put it on your nose and breathe it in and get it into your lungs, you're setting yourself up for chemical pneumonia," she warns. Nor should it be rubbed on your chest. Instead, and then turn on the hot water. This may provide some systemic relief. "The fragrance is soothing," Alonzo says.
Extracts from this plant are not only for colds and respiratory tract problems, but also for eye infections, diarrhea, canker sores, and even cancer. The problem? There's no evidence that it actually works for any of these indications, and it interacts with a number of drugs, such as cyclosporine, an immune-suppressing drug used by transplant patients; digoxin, which is used to treat heart rhythm problems; and other drugs metabolized by the liver.
Does it work? Maybe. There is some—though not a lot—of evidence that this herb if taken consistently. One Canadian study found that taking ginseng daily over the course of four months not only prevented some colds but also reduced the severity and duration of cold symptoms. A review of existing studies found some benefit for North American ginseng if taken for two to four months.
Extracts from this South African plant are approved to treat bronchitis in Germany, but haven't been approved by the FDA in the U.S. A 2011 study in the journal Phytomedicine found that in lab studies, certain concentrations did in fact . In a 2009 study in Rhinology, Pelargonium sidoides was found to in people suffering from sinusitis, although that study was funded by the manufacturer. Does it work? Maybe.
As soon as one study proclaims that vitamin D lowers the risk of upper respiratory infections, another study turns up to refute the claim. What we do know is that and is found in fish, eggs, fortified food, and natural sunlight. A balanced diet may be the best protection for your immune system.
To get our top stories delivered to your inbox, sign up for the
Okay, but what types of cold medicine can you take while pregnant?
Most medicines taken during pregnancy cross the placenta and reach the fetus, so it's important to know which ones are safe, and which should be avoided—and what some natural remedies are instead.
The recommends getting plenty of rest (during the day and night), drinking lots of fluids and trying some natural remedies. For instance, to reduce congestion, place a humidifier in your room, elevate your head during rest time, or try nasal strips. To soothe a sore throat, gargle with warm salt water, drink warm tea, or suck on ice chips.
As far as OTC medications go, the APA advises keeping the number to a minimum during pregnancy. Among the safest options for pregnant women are:
- Acetaminophen (i.e. Tylenol) can work for fevers, headaches, and body aches.
- Expectorants (i.e. Mucinex), cough suppressants (i.e. Robitussin), vapor rubs (i.e. Vicks), and most cough drops are generally considered safe to help ease a cough.
- Anesthetic throat lozenges can relieve a sore throat.
Cold medicines that you should avoid, however, include:
- Some pain relievers and fever reducers, such as aspirin, ibuprofen (e.g. Advil) and naproxen (e.g. Aleve).
- Afrin and other non-steroidal nasal decongestant sprays containing oxymetazoline.
- OTC herbal remedies like Echinacea.
To be on the safe side, always get your cold meds approved by your pharmacist, doctor or midwife. Many docs advise staying away from all medicines (whether prescribed or OTC) during the first trimester.